Valproate-induced rest tremor and parkinsonism
- 12 Downloads
Tremor and parkinsonism are recognized side effects of valproate; however, the relationship between rest tremor and other signs of parkinsonism has not been addressed in patients taking valproate. We studied a cohort of 125 consecutive patients treated with valproate due to epilepsy or migraine, evaluated with the Fahn–Tolosa–Marin Tremor Rating Scale (FTM-TRS). A total of 14 (11.2%) patients had rest tremor (bilateral n = 10, unilateral n = 4). Patients with rest tremor had significant higher scores in the FTM-TRS (P < 0.001), but only one was diagnosed with parkinsonism. Patients may have valproate-induced parkinsonism or exacerbated motor features of Parkinson’s disease by valproate. The frequency of parkinsonism was 1.6% in this cohort and of 3% in the pooled data of 717 patients from previous reports. Rest tremor is observed in 11.2% of patients treated with valproate and is related to the burden of valproate-induced tremor, rather than the presence of parkinsonism.
KeywordsTremor Drug-induced tremor Valproate Anticonvulsants Parkinsonism
JFB: 1A, 1B, 1C, 3A, 3B. MA: 1B, 1C, 3A. [(1) Research project: A. conception, B. organization, C. execution. (2) Statistical analysis: A. design, B. execution, C. review and critique. (3) Manuscript: A. writing of the first draft, B. review and critique.]
Compliance with ethical standards
Conflict of interest
The authors declare that they have no conflict of interest.
The authors confirm that the approval of the institutional review board was obtained for this work. We confirm that we have read the journal’s position on issues involved in ethical publication and affirm that this work is consistent with those guidelines.